Alert archive / Colorado / Red Flag Warnings in 2024
Red Flag Warning 33, NWS Pueblo, CO
NWS Pueblo, CO issued this red flag warning at May 2, 2024, 3:37 AM MDT for 5 counties in Colorado. It took effect at May 3, 2024, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 2, 2024, 3:37 AM MDT (09:37 UTC)
- In effect from
- May 3, 2024, 11:00 AM MDT
- Expired
- May 3, 2024, 8:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Pueblo, CO
Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Rio Grande County, CO, Saguache County, CO
The radar
The Pueblo radar (KPUX), 190 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 9.6 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 90 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 2423 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
592 WWUS85 KPUB 020937 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 337 AM MDT Thu May 2 2024 COZ224-030145- /O.UPG.KPUB.FW.A.0031.240503T1800Z-240504T0100Z/ /O.NEW.KPUB.FW.W.0033.240503T1700Z-240504T0200Z/ /O.CON.KPUB.FW.W.0032.240502T1800Z-240503T0300Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 337 AM MDT Thu May 2 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224... ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT FRIDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224... The National Weather Service in Pueblo has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from 11 AM to 8 PM MDT Friday. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zone 224. * Winds...Southwest 15 to 25 mph with gusts up to 40 mph. * Relative Humidity...As low as 9 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
5 follow-up statements
901 WWUS85 KPUB 022046 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 246 PM MDT Thu May 2 2024 COZ224-031300- /O.CON.KPUB.FW.W.0032.000000T0000Z-240503T0300Z/ /O.CON.KPUB.FW.W.0033.240503T1700Z-240504T0200Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 246 PM MDT Thu May 2 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224... ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MDT FRIDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224... * Affected Area...Fire Weather Zone 224. * Winds...Southwest 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 9 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
330 WWUS85 KPUB 030405 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 1005 PM MDT Thu May 2 2024 COZ224-032015- /O.CON.KPUB.FW.W.0033.240503T1700Z-240504T0200Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 1005 PM MDT Thu May 2 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MDT FRIDAY FOR FIRE WEATHER ZONE 224... * Affected Area...Fire Weather Zone 224. * Winds...Southwest 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 11 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
055 WWUS85 KPUB 030950 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 350 AM MDT Fri May 3 2024 COZ224-040200- /O.CON.KPUB.FW.W.0033.240503T1700Z-240504T0200Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 350 AM MDT Fri May 3 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224... * Affected Area...Fire Weather Zone 224. * Winds...Southwest 20 to 30 mph with gusts up to 40 mph. * Relative Humidity...As low as 10 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
136 WWUS85 KPUB 032025 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 225 PM MDT Fri May 3 2024 COZ224-040200- /O.CON.KPUB.FW.W.0033.000000T0000Z-240504T0200Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 225 PM MDT Fri May 3 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224... * Affected Area...Fire Weather Zone 224. * Winds...Southwest 20 to 25 mph with gusts up to 40 mph. * Relative Humidity...As low as 10 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
746 WWUS85 KPUB 040158 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 758 PM MDT Fri May 3 2024 COZ224-040300- /O.EXP.KPUB.FW.W.0033.000000T0000Z-240504T0200Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 758 PM MDT Fri May 3 2024 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR FIRE WEATHER ZONE 224... Winds will continue to diminish this evening, while RH values improve. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at May 1, 11:37 PM MDT, 4 hours earlier. Its key messages:
- Critical fire weather conditions linger into this evening over the San Luis Valley, then return to the Valley again on Thursday.
- Isolated thunderstorms possible this evening over the central mountains/Palmer Divide/Kiowa County.
- Generally unsettled weather late this week into the weekend. A cold front will arrive late Friday and bring scattered showers and storms to the area.
- Temperatures warm up late this weekend into early next week. Critical fire weather conditions will continue to be a concern.
Area forecast discussion, May 1, 11:37 PM MDT, 4 hours before
Area Forecast Discussion National Weather Service Pueblo CO 1137 PM MDT Wed May 1 2024 .KEY MESSAGES... - Critical fire weather conditions linger into this evening over the San Luis Valley, then return to the Valley again on Thursday. - Isolated thunderstorms possible this evening over the central mountains/Palmer Divide/Kiowa County. - Generally unsettled weather late this week into the weekend. A cold front will arrive late Friday and bring scattered showers and storms to the area. - Temperatures warm up late this weekend into early next week. Critical fire weather conditions will continue to be a concern. && .SHORT TERM /THROUGH THURSDAY/... Issued at 254 PM MDT Wed May 1 2024 Detailed discussion: Currently, dry air/gusty west winds a little slow to push east away from the mountains this afternoon, with observations at 2 pm suggesting stronger winds remain confined to areas generally west of the I-25 corridor. As a result, low level moisture was holding on slightly longer than forecast over the far sern plains, and some modest CAPE of 400-800 J/KG has developed along the KS border, though deeper instability (CAPE of 2000+ J/KG) and tighter moisture gradient was farther located farther east in KS. Plenty of wind and dry air over the mountains, with southwest winds gusting 30-50 mph over most peaks and valleys. Tonight...Despite low level moisture lingering over the plains, most CAMs (including the experimental WoFS) keep convective initiation well east of the CO/KS border late this afternoon/evening, closer to the dryline and deeper instability. Suppose we could pop a storm over ern Kiowa County later this evening along the srn edge of the better upper level forcing, though bulk of the activity should stay farther east. Out west, scattered showers/isolated thunderstorms will remain possible into the evening over the mountains, and some weak convection may form along the Palmer Divide, as cold front pushes south this evening and slightly better moisture comes in behind the boundary. Red Flag Warning was verifying well in the San Luis Valley and will keep it up into the evening. Will also keep the plains warning up as well, as many models insist gusty wly winds will develop, and a few obs have started to stir (Raton and Walsenburg) as of 230 pm. Most precip ends after midnight, with gusty north winds on the plains gradually weakening toward Thursday morning. Wednesday...Still breezy to windy in the San Luis Valley as brisk wly flow aloft persists across the area, and will upgrade the Fire Weather Watch to a Red Flag Warning for the afternoon. Generally dry/slightly cooler conditions expected over the area in the wake of the cold front, with just enough moisture/instability lingering for perhaps some weak convection over the southeast mountains and Palmer Divide in the afternoon. Max temps will end up around 3-7 degf cooler than Wed numbers. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... Issued at 254 PM MDT Wed May 1 2024 The upper level trough will continue to push through our area on Friday, continuing our trend of gusty surface winds and critical fire weather conditions across parts of our area. As of now, main fire weather concerns will once again be across the San Luis Valley, where the more humid air from behind the front will not reach. Additionally, with gusty west-southwest surface flow we may also see some spotty critical conditions over parts of the southern I-25 corridor due to gap flow. However, some of these areas remain pretty green as far as fuels go, so that may negate the need for any highlights beyond the valley. High temperatures will increase a bit from Thursday, with high-60s over the valleys and higher terrain while the eastern plains climb into the mid-high 70s. Late Friday afternoon into Friday Night, a secondary wave will pass through the area aloft, sending a cold front south across the plains. Just ahead of it, showers and thunderstorms will be possible thanks to low-level convergence, mainly close to the border. At this time, most of the activity in the models is east of the CO-KS border, but a few high-based storms over our far eastern counties will be possible. A few scattered storms may also be possible along the Palmer Divide thanks to localized upsloping. Moving into this weekend, a strong upper low will move down from the Pacific Northwest and onto the coast. Saturday will remain slightly cooler and somewhat unsettled thanks to lingering post-frontal moisture, with a few isolated to scattered showers across the higher terrain. Additionally, we may also see some lingering showers and storms over our far southeastern zones, leftover from activity once the front has fully moved south of our area. Sunday will warm quickly, with 70s to low-80s across the area. The main change to the long-term forecast in the last 24 hours has been much faster movement of the upper low as it transitions into our region. As the low digs down into the Four Corners Region Sunday evening, scattered showers and storms will pick up across the Central Mountains. By Monday, as the low continues to trek east along with the main axis of the upper trough, precipitation will largely depend on the track of the low. With the models speeding up progression somewhat, along with a more northbound track in recent runs, precipitation may be somewhat confined to the higher terrain and the Pikes Peak Region, with the trough moving off to our northeast by Monday night. This is largely what the current NBM guidance suggests. This may also hint at a more windy start to the work week, which would mean a heightened chance of more widespread critical fire weather conditions along with warming temperatures. && .AVIATION /06Z TAFS THROUGH 06Z FRIDAY/... Issued at 1136 PM MDT Wed May 1 2024 VFR conditions are expected at all three TAF sites, KCOS, KPUB, and KALS, for the next 24 hours. A cold front has pushed through KCOS and KPUB earlier this evening, bringing gusty northerly winds to both stations. Winds are beginning to weaken this hour, and gusts are expected to remain below 25kt at both stations through the remainder of the overnight hours. Northerly winds have moved over KALS as well, though they are much weaker in the valley tonight. For tomorrow, expect southerly winds with gusts to 22kt at KCOS, southeasterly and easterly winds at KPUB sustained around 15kt, and west-southwesterlies with gusts to 30kt at KALS. There will be slight chance for isolated showers and weak thunderstorms tomorrow, for both KCOS and KPUB, though confidence was too low to include mention in the TAFS at this time. && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon to 9 PM MDT Thursday for COZ224. Fire Weather Watch from Friday afternoon through Friday evening for COZ224. && SHORT TERM...PETERSEN LONG TERM...GARBEROGLIO AVIATION...EHR
Hazardous weather outlook, May 1, 9:19 PM MDT, 6 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 919 PM MDT Wed May 1 2024 COZ058>089-093>099-030330- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 919 PM MDT Wed May 1 2024 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Tonight Isolated thunderstorms will remain possible across the far eastern plains, close to the Colorado and Kansas border, through late this evening. Severe weather is not expected, however, a stronger storm capable of producing hail to the size of nickels will remain possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Critical fire weather conditions will remain possible across the San Luis Valley through the rest of the work week, as well as into early next week, with breezy afternoon winds expected across the Valley. Isolated to scattered showers and thunderstorms will continue to be possible across higher terrain and immediate adjacent plains through the work week into the weekend. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed today or tonight. RODRIGUEZ
Nearby
Red Flag Warnings in Colorado, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.